Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 98, NWS Charleston, WV

August 11, 2018Cabell County, Wayne County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 11, 2018, 3:40 PM EDT for Cabell County, Wayne County, West Virginia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2018, 3:40 PM EDT (19:40 UTC)
Expired
Aug 11, 2018, 4:30 PM EDT
In force
50 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cabell County, WV, Wayne County, WV

The radar

The Charleston,WV radar (KRLX), 55 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 433 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
433 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

640 
WUUS51 KRLX 111940
SVRRLX
WVC011-099-112030-
/O.NEW.KRLX.SV.W.0098.180811T1940Z-180811T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
340 PM EDT SAT AUG 11 2018

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  South central Cabell County in central West Virginia...
  Northeastern Wayne County in western West Virginia...

* Until 430 PM EDT.

* At 339 PM EDT, a severe thunderstorm was located near Centerville,
  or near Beech Fork State Park, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wayne, Beech Fork State Park, Centerville and East Lynn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3832 8251 3831 8224 3823 8226 3822 8227
      3821 8227 3820 8228 3819 8227 3812 8229
      3825 8254
TIME...MOT...LOC 1939Z 292DEG 14KT 3828 8248 

HAIL...1.00IN
WIND...60MPH
 
$$

25
2 follow-up statements
343 
WWUS51 KRLX 112001
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
401 PM EDT SAT AUG 11 2018

WVC011-099-112030-
/O.CON.KRLX.SV.W.0098.000000T0000Z-180811T2030Z/
Cabell WV-Wayne WV-
401 PM EDT SAT AUG 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTH CENTRAL CABELL AND NORTHEASTERN WAYNE COUNTIES...

At 400 PM EDT, a severe thunderstorm was located near Wayne, moving
southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Wayne and East Lynn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3831 8238 3831 8224 3823 8226 3822 8227
      3821 8227 3820 8228 3819 8227 3812 8229
      3823 8250 3827 8245
TIME...MOT...LOC 2000Z 292DEG 14KT 3825 8238 

HAIL...1.00IN
WIND...60MPH
 
$$

25
477 
WWUS51 KRLX 112022
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
422 PM EDT SAT AUG 11 2018

WVC011-099-112032-
/O.EXP.KRLX.SV.W.0098.000000T0000Z-180811T2030Z/
Cabell WV-Wayne WV-
422 PM EDT SAT AUG 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CABELL AND
NORTHEASTERN WAYNE COUNTIES WILL EXPIRE AT 430 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3831 8238 3831 8224 3823 8226 3822 8227
      3821 8227 3820 8228 3819 8227 3812 8229
      3823 8250 3827 8245
TIME...MOT...LOC 2022Z 292DEG 14KT 3822 8228 

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:36 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 11, 2:36 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
236 PM EDT Sat Aug 11 2018

.SYNOPSIS...
A deep closed low pressure system approaches from the north
tonight and lingers overhead through early next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 200 PM Saturday...

Wx charts show a weak frontal boundary across southeast OH at
18Z. Diurnal heating and abundant moisture will keep this storm
activity through sunset. Expect convection to gradually diminish
after sunset. This reasoning comes from high bouyancy, low deep
layered shear, and PWATs reaching 1.8 inches.

Very heavy downpours can be expected per slow storm motion and
repetitive showers. The most likely area that could experience
water issues will be southern portions of southeast OH, the
tri-state area, and portions of southern WV.

Convection will tapper off later tonight with areas of dense fog
developing over areas that clear overnight. Any fog will
dissipate by 13Z Sunday.

The diffused frontal boundary will linger overhead Sunday, and
will serve as the focus mechanism for the development of showers
and thunderstorms mainly during the afternoon and evening hours.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 230 PM Saturday...

Upper low continues to linger across the area Sunday night into
Monday, with continued showers and thunderstorms, particularly
during afternoon hours. The low will slide off to the east on
Tuesday, with a gradual drying trend taking hold Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 235 PM Saturday...

Upper low moves off to the east Tuesday night, with upper
ridging taking hold for Wednesday, providing dry and warmer
conditions. The dry spell is short lived however, as another
upper shortwave trough approaches for the end of the week.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 145 PM Saturday...

Pockets of clearing and low level available moisture contributed
to scattered showers and storms mainly across southeast OH and
along the northeast mountains. Brief periods of IFR/LIFR
conditions possible along the heaviest storms. Otherwise, VFR
conditions will prevail at least through 06Z.

There is a chance that areas that receive rainfall this
afternoon and evening to fog before 06Z tonight. After 06Z,
dense fog is expected to develop along river valleys as BL winds
still weak, and clearing should spread from west to east
overnight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: After rainfall, an IFR low stratus deck
could develop overnight and prevent fog formation.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    L    L    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    M    M    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L

AFTER 18Z SUNDAY...
IFR possible in scattered storms Sunday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RH/ARJ/30
NEAR TERM...ARJ
SHORT TERM...SL
LONG TERM...SL
AVIATION...ARJ
Hazardous weather outlook, Aug 11, 4:33 AM EDT, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
433 AM EDT Sat Aug 11 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-120845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
433 AM EDT Sat Aug 11 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Chances of showers and thunderstorms will exist again today,
primarily during the afternoon and evening hours. Some of the
thunderstorms could produce locally heavy rainfall and localized
flooding issues. Widespread flooding, however, is not currently
expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low. Near daily
chances of showers and thunderstorms will exist. While the probability
of widespread hazardous weather is low, a few storms may briefly
produce moderate to heavy rainfall at times.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 11, 2:17 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Charleston WV
217 PM EDT SAT AUG 11 2018

KYZ101>103-OHZ087-111915-
Boyd-Greenup-Carter-Lawrence-
217 PM EDT SAT AUG 11 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BOYD...
GREENUP...CENTRAL CARTER AND SOUTHWESTERN LAWRENCE COUNTIES...

At 216 PM EDT, strong thunderstorms were clustered near Franklin
Furnace, or 9 miles south of Wheelersburg, moving southeast at 20
mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm. In addition, repetitive rainfall could produce isolated water
issues.

Locations impacted include...
Portsmouth, Ironton, Grayson, Lake Vesuvius, Carter Caves State Park,
Greenup, Coalton, Denton, Gesling, Greenbo Lake, Oldtown, Naples,
Load, Letitia, Franklin Furnace, Carter, Flatwoods, Russell, Raceland
and Worthington.

This includes Interstate 64 in Kentucky between mile markers 161 and
181.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3847 8319 3849 8319 3855 8310 3859 8307
      3863 8307 3864 8305 3866 8305 3868 8303
      3873 8303 3873 8296 3871 8287 3861 8285
      3857 8282 3860 8274 3865 8277 3868 8276
      3862 8257 3822 8288 3836 8324 3842 8324
TIME...MOT...LOC 1816Z 297DEG 16KT 3861 8291

ROCHE

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 9:46 PM EDTFlash Flood WarningRLXHarrison3 hr
Aug 11, 3:10 PM EDTSevere Thunderstorm WarningRLXWayne35 min
Aug 11, 4:08 PM EDTSevere Thunderstorm WarningRLXWayne52 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.